Are you a diabetes patient who took Ozempic? Did you take Wegovy in hopes of losing weight? Have you suffered life-changing gastrointestinal issues since you’ve been taking Ozempic or Wegovy? If so, you are not alone. According to many Ozempic and Wegovy patients and their doctors, these medications may be responsible for a very serious GI issue called gastroparesis, or stomach paralysis.
If you took Ozempic or Wegovy and subsequently were diagnosed with gastroparesis, your diagnosis may have been caused by these drugs. As we’ve discussed in previous posts, pharmaceutical companies have an affirmative duty to ensure the products they release to the public are safe for all intended uses. Manufacturers also must warn patients about possible side effects so patients can make informed decisions about their health. To learn more about the current status of Ozempic lawsuits and Wegovy lawsuits, as well as whether you may be eligible to job an existing semaglutide lawsuit, contact a personal injury attorney.
What Is Ozempic?
Ozempic (“semaglutide”) is an injectable medication that has historically been used to improve blood sugar control in adults with type 2 diabetes mellitus. It is a glucagon-like peptide-1 (“GLP-1”) receptor agonist, which means it works by mimicking the action of GLP-1, a hormone that increases insulin secretion, slows glucose absorption, and decreases the amount of glucose produced by the liver.
More recently, Ozempic has been used to improve glycemic control in patients with type 2 diabetes. In addition to its glucose-lowering effects, Ozempic can also help with weight loss, which may be beneficial for individuals with type 2 diabetes. However, it is not approved for the treatment of type 1 diabetes or diabetic ketoacidosis.
Ozempic was approved by the Food and Drug Administration for the treatment of diabetes in 2017. It is not currently FDA-approved for weight loss. However, Ozempic’s sister drug, Wegovy, which is essentially the same drug as Ozempic but given at different dosages, was approved for weight loss by the FDA in 2021.
What Are Patient’s Complaints About Ozempic?
Many patients have reported experiencing certain side effects while taking Ozempic. The most common side effects of Ozempic include nausea, vomiting, diarrhea, abdominal pain, and constipation. Often, these side effects lessen over time as the body becomes used to the medication.
However, some patients also report much more concerning Ozempic side effects. While not everyone will experience these, and many people take Ozempic without experiencing any issues, some complaints from patients using Ozempic include:
Gastroparesis: Gastroparesis, or stomach paralysis, slows or stops food from moving through the stomach to the small intestine, preventing the stomach from properly emptying.
Pancreatitis: In some cases, patients have reported pancreatitis, an inflammation of the pancreas.
Changes in Blood Sugar Levels: Some patients have experienced hypoglycemia (low blood sugar levels) or other issues with blood sugar control.
Kidney Problems: There have been reports of kidney issues among Ozempic patients, including a decline in kidney function.
In rare cases, patients have also reported serious side effects such as thyroid tumors, including cancer. The potential for increased heart rate is also noted, which may lead to other cardiovascular effects.
What Are the Symptoms of Ozempic Complications?
The concern about the link between Ozempic and gastroparesis arose when patients discovered that they were vomiting large amounts of days-old food. Doctors also noted that patients taking Ozempic would frequently have a stomach full of food when performing endoscopies. In fact, one patient required surgery to help relieve their gastroparesis.
What Are Experts Saying About the Safety of Ozempic?
In the wake of patients raising concerns about a link between Ozempic and gastroparesis, medical experts have started to look into a possible connection. In fact, the American Society of Anesthesiologists (“ASA”) issued guidance to practitioners in June 2023, suggesting they consider asking patients to stop taking Ozempic and other GLP-1 drugs a week before undergoing any surgery requiring they receive anesthesia. The ASA explained that it had received “anecdotal reports that the delay in stomach emptying could be associated with an increased risk of regurgitation and aspiration of food into the airways and lungs during general anesthesia and deep sedation.”
Will Stop Taking Ozempic Reverse Any Side Effects?
Certainly, every patient’s situation is different; however, there have been reports of unrelenting side effects by some patients experiencing gastroparesis after taking Ozempic. For example, one woman reported needing to visit the emergency room because she was vomiting so much that she became severely dehydrated. She had stopped taking Ozempic nearly a year before her ER admission.
In response to CNN’s request for a statement on the safety of Ozempic, Novo Nordisk, the manufacturer of the drug, explained, “Gastrointestinal (GI) events are well-known side effects of the GLP-1 class. For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1’s are known to cause a delay in gastric emptying, as noted in the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects.”
Is There Currently an Ozempic Lawsuit?
Yes, patients have initiated a formal lawsuit against Novo Nordisk, the creator of Ozempic and Wegovy, claiming that these drugs caused them to develop gastroparesis. However, these Ozempic lawsuits were only very recently filed, which means courts have yet to render a decision on whether Ozempic causes gastroparesis and whether patients who suffered as a result of taking the medication are entitled to compensation.